Hail, Lake
- When
- June 7, 7:15 PM PST to 7:25 PM PST
- Where
- Lake County, 7 mi NNW of Summer Lake
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.064, -120.823
A spotter 7NNW Summer Lake reported 1.0 inch diameter hail.
Abundant moisture, strong surface heating, and an upper level disturbance combined to promote convection over the area. Some of the thunderstorms became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MFR wrote it up.
Abundant moisture, strong surface heating, and an upper level disturbance combined to promote convection over the area. Some of the thunderstorms became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Jun 7, 2:11 PM PST, 5 hours 4 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
ISSUED BY NATIONAL WEATHER SERVICE BOISE ID
311 PM PDT TUE JUN 7 2016
.SHORT TERM...BROAD DIFFLUENCE ALOFT ASSOCIATED WITH A DEEP
TROUGH OF LOW PRESSURE OVER THE EASTERN PACIFIC OCEAN WILL
CONTINUE TO SUPPORT SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING , MAINLY NORTHEAST OF THE CASCADES. SOME OF THESE STORMS
COULD BRIEFLY PRODUCE SEVERE WINDS AND/OR SEVERE HAIL. WEST OF THE
CASCADES THERE IS STILL A SLIGHT POSSIBILITY OF THUNDERSTORMS,
BUT CHANCES ARE THAT CUMULUS BUILD-UPS WILL MOSTLY SHEAR APART
BEFORE PRODUCING LIGHTNING. THE GREATEST POSSIBILITY OF A WEST-
SIDE THUNDERSTORM WILL BE JUST WEST OF THE CASCADES IN EASTERN
DOUGLAS AND JACKSON COUNTIES.
.LONG TERM...INCREASING UPPER LEVEL TROUGHING WILL RESULT IN A
SIGNIFICANT COOL DOWN ACROSS THE ENTIRE AREA. WEDNESDAY'S HIGHS
WILL BE 10-15F COOLER THAN TODAY, AND HIGHS FRIDAY AND SATURDAY
WILL BE 25-30F COOLER THAN TODAY. THERE WILL BE SOME SHOWER
POSSIBILITIES THROUGH THE PERIOD, MOSTLY FRIDAY AND SATURDAY.
AFTER ANOTHER COOL DAY SUNDAY, WE WILL SEE A GRADUAL WARMUP MONDAY
INTO TUESDAY WITH A CONTINUED CHANCE OF SHOWERS.
&&
.AVIATION...VFR CONDITIONS WILL PREVAIL AT ALL SITES THIS
AFTERNOON, EXCEPT FOR AREAS OF IFR CIGS DUE TO THE MARINE LAYER
ALONG THE IMMEDIATE COAST. ALSO, TRW IS NEARING THE VICINITY OF
KLMT. SCATTERED THUNDERSTORMS HAVE DEVELOPED AGAIN THIS AFTERNOON
NEAR THE CASCADES, AND WERE MOVING ENE OVER KLAMATH AND LAKE
COUNTIES. THIS WILL CONTINUE INTO THE EVENING. STORMS WILL BE MORE
ISOLATED FARTHER TO THE SOUTH AND WEST, BUT MAY EXTEND BACK TO THE
MARBLE AND SISKIYOU MOUNTAINS. STORMS WILL HAVE THE POTENTIAL TO
PRODUCE GUSTY OUTFLOWS AND HAIL. THE MARINE LAYER WILL DEEPEN
ALONG THE COAST TONIGHT WITH A RETURN OF MVFR/IFR CIGS TO AREAS
THAT CLEAR OUT THIS AFTERNOON. THERE COULD ALSO BE SOME DRIZZLE
AND PATCHY IFR FOG. MVFR CIGS WILL PUSH INTO THE UMPQUA VALLEY BY
AROUND 12Z, INCLUDING KRBG, BUT WILL REMAIN NORTH OF THE UMPQUA
DIVIDE.
&&
.FIRE WEATHER...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
WILL CONTINUE THIS EVENING ACROSS BOTH NORTHERN KLAMATH AND LAKE
COUNTIES. STORMS CAN PRODUCE GUSTY OUTFLOWS WITH HEAVY RAIN AND
HAIL NEAR STORM CORES. AN ISOLATED STORM OR TWO MAY ALSO DEVELOP
FROM THE SISKIYOUS NORTHWARD. A TROUGH OFFSHORE WILL BRING MARINE
AIR INTO THE COAST TONIGHT INTO WEDNESDAY THAT WILL PUSH INTO THE
UMPQUA VALLEY. LOW CLOUDS, FOG, AND DRIZZLE WILL AFFECT THE COAST
WITH HIGHER RECOVERIES EXPECTED WEST OF THE CASCADES. A SURFACE
COLD FRONT WILL PUSH EAST OF THE CASCADES WEDNESDAY AND STRONG,
GUSTY DOWNSLOPE WINDS ARE EXPECTED TO DEVELOP EAST OF THE CASCADES
IN THE AFTERNOON/EVENING. SUSTAINED WINDS OF 15-20 MPH WILL BE
COMMON WITH GUSTS OF 30-35 MPH. GUSTS UP TO 40 MPH ARE POSSIBLE ON
THE RIDGES. DESPITE SEVERAL DEGREES OF COOLING, AFTERNOON MINIMUM
RH VALUES WILL BE IN THE 10-15% RANGE AND MAY EVEN DROP BELOW 10%
IN SOME AREAS EAST OF THE WARNER MOUNTAINS. ANY NEW OR EXISTING
FIRES IN THESE AREAS WILL HAVE THE ABILITY TO SPREAD RAPIDLY. THE
OVERALL PATTERN WILL TREND TOWARD COOLER AND MORE SHOWERY THURSDAY
THROUGH THE WEEKEND AS THE TROUGH OFFSHORE MOVES INLAND INTO
WASHINGTON AND OREGON.
&&
.MARINE...NORTHERLY WINDS WILL DIMINISH THROUGH TONIGHT...BUT
SEAS WILL REMAIN STEEP AS A SHORT PERIOD SWELL CONTINUES. WINDS
WILL SHIFT TO THE SOUTH AND BRIEFLY STRENGTHEN AS A WEAK SURFACE
LOW SLIDES UP THE COAST LATE TONIGHT INTO WEDNESDAY MORNING. THIS
WILL BRING ANOTHER AROUND OF STEEP...WIND DRIVEN SEAS TO THE
COASTAL WATERS. A QUIETER PATTERN IS THEN EXPECTED BEGINNING
WEDNESDAY NIGHT WITH RELATIVELY LIGHT WINDS AND SEAS PERSISTING
INTO THE WEEKEND.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
CA...NONE.
PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY UNTIL 5 PM PDT WEDNESDAY FOR
PZZ350-356-370-376.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 348 PM PDT TUE JUN 7 2016 ORZ031-072315- CENTRAL AND EASTERN LAKE COUNTY- 348 PM PDT TUE JUN 7 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LAKE COUNTY... AT 348 PM PDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTHWEST OF CRACK IN THE GROUND...OR 66 MILES SOUTHEAST OF BEND...MOVING NORTHEAST AT 20 MPH. WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CRACK IN THE GROUND. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4306 12079 4321 12092 4342 12058 4319 12039 TIME...MOT...LOC 2248Z 237DEG 18KT 4318 12077 DW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 415 PM PDT TUE JUN 7 2016 ORZ031-072345- CENTRAL AND EASTERN LAKE COUNTY- 415 PM PDT TUE JUN 7 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LAKE COUNTY... AT 414 PM PDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST OF CRACK IN THE GROUND...OR 65 MILES SOUTHEAST OF BEND...MOVING NORTHEAST AT 20 MPH. WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CRACK IN THE GROUND. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 4308 12079 4323 12092 4344 12059 4321 12039 TIME...MOT...LOC 2314Z 237DEG 17KT 4320 12077 DW
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
438 PM PDT TUE JUN 7 2016
ORZ031-080015-
CENTRAL AND EASTERN LAKE COUNTY-
438 PM PDT TUE JUN 7 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL LAKE COUNTY...
AT 438 PM PDT...STRONG THUNDERSTORMS WERE CLUSTERED 14 MILES
NORTHEAST OF PAISLEY...OR 45 MILES NORTH OF LAKEVIEW...MOVING
NORTHEAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
ALKALI LAKE.
THIS INCLUDES US 395 IN OREGON BETWEEN MILE MARKERS 41 AND 53.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4272 12039 4288 12056 4317 12000 4309 11996
4295 11995
TIME...MOT...LOC 2338Z 237DEG 16KT 4285 12036
DWSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 522 PM PDT TUE JUN 7 2016 ORZ031-080045- CENTRAL AND EASTERN LAKE COUNTY- 522 PM PDT TUE JUN 7 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LAKE COUNTY... AT 520 PM PDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FARM WELL CAMPGROUND AND TRAILHEAD...OR 10 MILES NORTHWEST OF SUMMER LAKE...MOVING NORTHEAST AT 20 MPH. WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN CENTRAL AND EASTERN LAKE COUNTY COUNTY. THIS INCLUDES OR 31 IN OREGON BETWEEN MILE MARKERS 51 AND 64. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 4300 12084 4311 12101 4336 12080 4317 12053 TIME...MOT...LOC 0020Z 222DEG 18KT 4309 12090 DW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 722 PM PDT TUE JUN 7 2016 ORZ031-080245- CENTRAL AND EASTERN LAKE COUNTY- 722 PM PDT TUE JUN 7 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LAKE COUNTY... AT 721 PM PDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH OF SUMMER LAKE WILDLIFE AREA...OR 66 MILES NORTH OF LAKEVIEW...MOVING NORTHEAST AT 20 MPH. WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SUMMER LAKE WILDLIFE AREA. THIS INCLUDES OR 31 IN OREGON BETWEEN MILE MARKERS 56 AND 67. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 4297 12075 4310 12093 4330 12067 4315 12048 TIME...MOT...LOC 0221Z 222DEG 18KT 4309 12077 DW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
732 PM PDT TUE JUN 7 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM HAIL 7 NNW SUMMER LAKE 43.07N 120.84W
06/07/2016 M0.50 INCH LAKE OR TRAINED SPOTTER
.
&&
DWThe Medford radar (KMAX), 190 km away, was scanning. The volume nearest the first event began at 03:16 UTC.
1 hail. Local standard time, as filed.
A spotter 7NNW Summer Lake reported 1.0 inch diameter hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2016Every state in 2016This day in weather historyWarnings in Oregon, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629987.